Ritalin is a central nervous system stimulant which, for reasons still not well understood, has a calming effect on the ADHD child. Knowing this, many issues need to be considered regarding these prescribed stimulant medications, including side effects, consequences of long-term use, abuse and overprescribing patterns due to mismanagement and misdiagnosis.

A review of side effects commonly associated with stimulant medication should be considered as more and more children are prescribed these potent psychoactive drugs. Some of Ritalin's documented side effects include anorexia, weight loss, irritability, abdominal pain, headaches, emotional oversensitivity, insomnia, depression, nervous habits, anxiety, impaired cognitive performance and psychotic symptoms (Pain & Stress Publications, 1996 report).

Two recent studies discussed some of these side effects. In 1998, researchers studied sleep disturbances of ADHD children taking stimulant medication. They questioned parents of 20 ADHD children on stimulant medication, 20 unmedicated children with some psychiatric diagnosis (other than ADHD) and 20 nonclinical control children. The parents of the ADHD children reported significantly more problems with their children on settling and going to sleep, plus disruptions during sleep and morning activities (Journal of Clinical Psychology, 1998, vol. 54).

The second study looked at the psychotic side effects of these stimulants, a more serious issue. Researchers performed chart reviews over a five-year period at an outpatient clinic for all children diagnosed with ADHD who had been prescribed stimulant medication. Of 98 children, six developed psychotic or mood-congruent psychotic symptoms during treatment. They concluded that awareness of the potential for psychotic side effects from stimulant medications is important when prescribing for children (Canadian Journal of Psychiatry, 1999, vol. 44).

— R.L.